IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 76 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (1,545 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References
   Article Figures

 Article Access Statistics
    Viewed4961    
    Printed90    
    Emailed2    
    PDF Downloaded88    
    Comments [Add]    
    Cited by others 2    

Recommend this journal

 


 
 Table of Contents    
NET LETTER
Year : 2011  |  Volume : 77  |  Issue : 4  |  Page : 537

Vancomycin-induced linear IgA bullous dermatosis mimicking toxic epidermal necrolysis


Department of Dermatology, Chang Gung Memorial Hospital, Taipei, Taiwan

Date of Web Publication29-Jun-2011

Correspondence Address:
Chung Wen-Hung
Department of Dermatology, Chang Gung Memorial Hospital, 199, Tung Hwa North Road, Taipei 105
Taiwan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.82427

Rights and Permissions



How to cite this article:
Jheng-Wei L, Yi-Chin S, Wen-Hung C. Vancomycin-induced linear IgA bullous dermatosis mimicking toxic epidermal necrolysis. Indian J Dermatol Venereol Leprol 2011;77:537

How to cite this URL:
Jheng-Wei L, Yi-Chin S, Wen-Hung C. Vancomycin-induced linear IgA bullous dermatosis mimicking toxic epidermal necrolysis. Indian J Dermatol Venereol Leprol [serial online] 2011 [cited 2019 Oct 23];77:537. Available from: http://www.ijdvl.com/text.asp?2011/77/4/537/82427


Sir,

Drug-induced linear immunoglobulin A (IgA) bullous dermatosis (LABD) is an unusual autoimmune bullous disorder characterized by linear IgA deposition along the basement membrane zone. It is most commonly associated with intravenous vancomycin therapy. [1] We report a case of vancomycin-associated LABD whose clinical pattern mimics toxic epidermal necrolysis (TEN).

A 41-year-old woman was admitted to our hospital because of recurring headache, fever, and progressive decline of consciousness over 2 weeks. A presumptive diagnosis of bacterial meningitis was made and she was initially treated with vancomycin and ceftriaxone. However, 10 days later, multiple tense bullae on erythematous bases developed on her trunk and limbs, except the palms and soles [Figure 1]a and b. Positive Nikolsky's sign was also found. The initial differential diagnoses included vancomycin-induced LABD and TEN. Subsequently, discontinuation of vancomycin and ceftriaxone was recommended. A skin biopsy taken from a single site demonstrated a subepidermal vesicle containing many neutrophils and few lymphocytes [Figure 2]a and b. Direct immunofluorescence (DIF) of the perilesional skin revealed positive linear IgA at the epithelial basement membrane zone [Figure 3]. A diagnosis of vancomycin-associated LABD was established. No new blisters had developed 3 days after the discontinuation of vancomycin, and the eruption was completely treated in 2 weeks.
Figure 1: (a) Buttocks showing tense bullae with background erythema. (b) Large flaccid confluent bullae with background erythema and widespread denudation on the right arm

Click here to view
Figure 2: (a) Subepidermal vesicle containing many inflammatory cells (H and E, ×40). (b) Subepidermal vesicle containing many neutrophils but few eosinophils (H and E, ×400)

Click here to view
Figure 3: DIF testing of perilesional skin revealed a positive linear IgA at the basement membrane zone

Click here to view


LABD is associated with various disorders such as gastrointestinal diseases, autoimmune diseases, and malignancies. The significance of these associations is elusive, but they may play a role in the initial stimulation of the IgA mucosal immune system. [2]

Although our patient's clinical presentation resembled TEN, a skin biopsy suggested a diagnosis of LABD. The histologic findings revealed a dermoepidermal separation with the occurrence of scattered dyskeratotic cells in epidermis and prominent spongiosis in the dermoepidermal junction at perilesional skin; these events presumably contribute to a positive Nikolsky's sign. Recent exposure to vancomycin indicated the diagnosis of vancomycin-associated LABD. There is a low possibility that drug-induced LABD occurred concurrently with TEN because the blisters cleared upon withdrawal of the possible offending drugs and complete re-epithelialization occurred during the following 2 weeks.

LABD is associated with medications including penicillin, ceftriaxone and metronidazole, captopril, and interleukin-2. However, vancomycin has been most consistently implicated. [3] This patient was administered ceftriaxone and vancomycin during the course of her illness; hence, determining the offending agent was somewhat difficult. The most likely offending agent is vancomycin because of the timing of its administration, the clearing of symptoms after its withdrawal, and the frequency of vancomycin asociated LABD cases. However, we cannot rule out the possibility that ceftriaxone was the offending drug. According to the Naranjo ADR Probability Scale, the final score was 6; this indicated that either vancomycin or ceftriaxone could probably cause the eruption. [4]

The underlying pathogenesis of drug-induced LABD was believed to be an immune-mediated reaction rather than a direct toxicity process. The two drugs are unlikely to exert synergistic adverse reaction, making the presentation more severe.

The mainstay treatment for drug-induced LABD is withdrawal of the offending agent. [3] In the English literature, less than 10 cases of drug-induced LABD clinically mimicking TEN have been reported. [5] Vancomycin was implicated in 5 cases. The prognosis for LABD remains excellent if vancomycin is discontinued. Physicians should consider LABD as a differential diagnosis in patients with TEN or blistering diseases and must perform skin biopsies and immunofluorescence microscopy for early diagnosis.

 
  References Top

1.Collier PM, Wojnarowska F. Drug-induced linear immunoglobulin a disease. Clin Dermatol 1993;24:529-33.  Back to cited text no. 1
    
2.Coelho S, Tellechea O, Reis JP, Mariano A, Figueiredo A. Vancomycin-associated linear IgA bullous dermatosis mimicking toxic epidermal necrolysis. Int J Dermatol 2006;137:995-6.  Back to cited text no. 2
    
3.Dellavalle RP, Burch JM, Tayal S, Golitz LE, Fitzpatrick JE. Vancomycin-associated linear IgA bullous dermatosis mimicking toxic epidermal necrolysis. J Am Acad Dermatol 2003;48:S56-7.  Back to cited text no. 3
    
4.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 4
    
5.Waldman MA, Black DR, Callen JP. Vancomycin-induced linear IgA bullous disease presenting as toxic epidermal necrolysis. Clin Exp Dermatol 2004;29:633-6.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]

This article has been cited by
1 A case of vancomycin-associated linear IgA bullous dermatosis and IgA antibodies to the a3 subunit of laminin-332
Y. Zenke,T. Nakano,H. Eto,H. Koga,T. Hashimoto
British Journal of Dermatology. 2014; 170(4): 965
[Pubmed] | [DOI]
2 Linear immunoglobulin A disease and vancomycin: two real ancestral enemies?
G. Fortuna,M. Aria,F. Marasca,J.C. Salas-Alanís
British Journal of Dermatology. 2014; 171(5): 1248
[Pubmed] | [DOI]



 

Top
Print this article  Email this article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow